Alert archive / Illinois / Flash Flood Warnings in 2001

Flash Flood Warning 2, NWS Chicago, IL

June 6, 2001Benton County, Newton County, Indiana; Ford County, Iroquois County, Livingston County, Illinois

NWS Chicago, IL issued this flash flood warning at Jun 6, 2001, 4:00 AM EST for Benton County, Newton County, Indiana; Ford County, Iroquois County, Livingston County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 6, 2001, 4:00 AM EST (09:00 UTC)
Expired
Jun 6, 2001, 8:00 AM EST
In force
4 hr
Issued by
NWS Chicago, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ford County, IL, Iroquois County, IL, Livingston County, IL, Benton County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 83 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 060908
FFWLOT
ILC053-075-105-INC007-111-061300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
400 AM CDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LIVINGSTON...FORD...AND IROQUOIS COUNTIES IN ILLINOIS
  BENTON...AND SOUTHERN NEWTON COUNTY IN INDIANA

* UNTIL 800 AM CDT(800 AM EST)

* AT 355 AM CDT(355 AM EST) WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN OVER EASTERN LIVINGSTON
COUNTY...GENERALLY EAST AND SOUTHEAST OF PONTIAC IN THE CULLOM
AREA.  THE STORMS WERE DEVELOPING EASTWARD ACROSS THE PANHANDLE OF
FORD COUNTY AND INTO CENTRAL IROQUOIS COUNTY.  THIS ACTIVITY IS
MOVING EAST AT 30 MPH.   DOPPLER RADAR IS ESTIMATING RAINFALL RATES
OF OVER AN INCH AN HOUR WITH THESE STORMS.

THESE HEAVY DOWNPOURS ARE OCCURRING OVER THE SAME AREA THAT RECIEVED
EXCESSIVE RAINFALL YESTERDAY.  RAPID FLOODING OF ROADWAYS AND
STREAMS CAN BE EXPECTED THROUGH EARLY THIS MORNING.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK WILL FLOAT IN ABOUT 2 FEET OF WATER...
EVEN WITH 4 WHEEL DRIVE. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.
DO NOT DRIVE THROUGH FLOODED ROADS.

LAT...LON 4108 8861 4065 8850 4061 8715 4089 8733

MERZLOCK

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:18 AM EST, 42 minutes earlier.

Area forecast discussion, Jun 6, 3:18 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 AM CDT TUE JUN 5 2001

MAIN CONCERNS STILL REVOLVE AROUND POTENTIAL EXCESSIVE RAINFALL
EVENT OVER SOUTHERN THIRD OF THE CWA. MCS CLUSTER GENERALLY SOUTH OF
CWA...BUT BORDER COUNTIES SO CLOSE TO BANKFULL THAT ONE OR TWO GOOD
STORMS COULD PRODUCE ENOUGH RAIN TO CAUSE PROBLEMS. WILL CONTINUE
FFA OVER THE SAME AREAS AS OVERNIGHT. WILL REMOVE/REDUCE POPS
FURTHER NORTH AS FOCUS UNLIKELY TO SHIFT BACK THAT FAR NORTH...BUT
WILL CONTINUE TO MENTION SCATTERED DRIZZLE ASSOCIATED WITH LOW
STRATUS/FOG ACROSS NORTHERN COUNTIES.

VERY SLOW CLEARING THROUGH THE REST OF THE SHORT TERM PERIOD AS
UPPER RIDGE EDGES ITS WAY TOWARD US. WEEKEND STILL LOOKS DECENT AS
TEMPS SLOWLY RETURN TO SEASONAL NORMS.

.CHI...FFA TDY S OF MENDOTA-WHEATFIELD LN

JHV

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:30 AM ESTFlash Flood WarningLOTBenton, Newton5 hr

Nearby

Flash Flood Warnings in Illinois, 2001Flash Flood Warnings in Indiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.